Thursday, April 09, 2009

Anaphylaxis, shock and the epipen

When I started out I was prescribed an epipen and faithfully carried it with me everywhere. I still have it, although I think it is expired, but I no longer carry it.

What I don't know - and cannot find out - is how serious the risk of anaphylaxis is. My thoughts are prompted by today's troubling news that hospital admissions and deaths from anaphylactic shock have doubled in Britain.

It's good to see that someone has taken the trouble to dig out the figures and also to do something about it. That apparently includes trying to find out what lies behind it. Now if you go to the Anaphylaxis Campaign it's pretty clear that the main problem is with peanut allergies. So is the problem that, in spite of all the warnings, peanuts are being tucked into all sorts of foods? The statistics suggest not for they show big increases in reactions across a number of categories.

Now the GP was quite right to give me an epipen at the outset. My mouth, tongue and throat were swelling and we didn't know what the allergy is. It also seems pretty clear now that salicylate hypersensitivity is not like peanut allergy - certainly not for me. But I may be wrong. As I've reported recently, a small dose of pepper can cause my throat to swell, my tongue to burn and my voice to go hoarse. Yet in general the problems seem to accumulate steadily. Some people call this anaphylaxis but not anaphylactic shock.

If I've got everything under control I don't go straight to a bad reaction - things just pile up over a couple of days. So it doesn't seem likely I will go into shock, which seems to be caused by very fast, extreme reactions. Perhaps if I inadvertently took aspirin it might happen.

Does anybody know? Is there any experience of shock caused by salicylate allergy? If so, I'd better get the epipen renewed.

RAS

7 comments:

Anonymous said...

I've had anaphylaxis from a suspected salicylate allergy. It's happened multiple times but if I only eat small amounts of foods containing salicylates I don't have a problem.

Anonymous said...

my ex husband just died in front of me on may the 2nd from this condition-i would strongly suggest you carry that pen-matter of fact i think every person should have one-the onset is extremely quick & we had absolutely no idea what was happening--it was horrific...we were not able to find the source of the reaction-but it was determined it was anaphylactic reaction from *something*...carry the pen-always...its about all you can do-from what i have read....

Anonymous said...

Run, don't walk to your nearest Pharmacy and get, not one but two epi pens and carry them with you at all times! Best regards...

Anonymous said...

defo should carry the pens. My mate has had analphylactic shock twice from salicylate and i've just been told that i've been borderline twice (I get facial swellings, throat tightness and itchiness however on one occaision the blood left my arms and legs) and i have salicylate intolerance :( Doc says its a lot less likely from salicylates (specially if you know about it) because its easier to avoid high doses) but should have pens to be on safe side, 4 if epi and 2 if anapen.

RAS said...

Does the epipen work? I thought of a full posting about this but some quick thoughts: I do feel that salicylate is much slower acting than nuts or sea-food or bee stings and therefore in a crisis antihistamines should work. Certainly before I was diagnosed when I had extreme symptoms it was worrying - trouble breathing and a swelling tongue. The biggest risk seemed to be from choking - although insect bites scared me.

Claire said...

it does indeed, thought I agree, its slow acting and if you know what you're looking for then you can control it with anti histamines. I managed to control it by piriton (lots of!) aparently; I had an altercation with a chilli crisp and within 30 mins had swollen itchy eye, tight tingly face, flushing, aparently blood pressure drop (legs and arms feeling like i'd been hung upside down) and then a karate chop in the windpipe which led to a lump in my throat, i wasnt right for days with a few scary episodes. I didnt use my pen as I was waitng for my throat closing over, but aparently I shoulve as I was in anaphylaxis I now know. All the pen does is give you time to get to the hospital really by reversing the shock (increase blood pressure, decrease swellings which allows oxygen in to your organs again) where they can give you steriods and higher dose anti histamines.
My doc says, you cant do any long term damage with the pen, and if in doubt use it (however it obv increases your blood pressure etc which aint ideal at the time!).
I think youre probs right about the anti histamines, but I would have one just to be on the safe side.....

maggie.danhakl@healthline.com said...

Hi,

I hope all is well with you. Healthline just published an infographic detailing the effects of anaphylaxis on the body. This is an interactive chart allowing the reader to pick the side effect they want to learn more about.

You can see the overview of the report here: http://www.healthline.com/health/anaphylaxis/effects-on-body

Our users have found our guide very useful and I thought it would be a great resource for your page: http://allergy-diary.blogspot.com/2009/04/anaphylaxis-shock-and-epipen.html

I would appreciate it if you could review our request and consider adding this visual representation of the effects of anaphylaxis to your site or sharing it on your social media feeds.

Please let me know if you have any questions.

All the best,
Maggie Danhakl • Assistant Marketing Manager

Healthline • The Power of Intelligent Health
660 Third Street, San Francisco, CA 94107
www.healthline.com | @Healthline | @HealthlineCorp

About Us: corp.healthline.com